Kansas, 2023

Hail and Damaging Wind in Kansas, June 9, 2023

June 9, 2023 · NWS GLD · 6 events in 4 counties and zones

During the afternoon through the evening scattered strong to severe thunderstorms moved across Northwest Kansas. These storms produced hail up to ping pong ball in size, along with wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon through the evening scattered strong to severe thunderstorms moved across Northwest Kansas. These storms produced hail up to ping pong ball in size, along with wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 11:45 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 9, 11:45 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1145 AM MDT Fri Jun 9 2023

.SHORT TERM...(Today through Sunday night)
Issued at 305 AM MDT Fri Jun 9 2023

Today-tonight...the forecast area is caught in an elongated north to
south upper ridge axis, in between low pressure off the coast of
California and northeast portion of the country. PWAT values today
range from 0.80 to 1.30 inches, falling slightly to 0.70 to 1.20
inches. With 0-6km winds from the southwest at 10 to maybe 20kts any
storm will be capable and efficient in producing locally heavy
rainfall. Similar scenario tonight with 0-6km winds slowly veering
to the northwest and decreasing to speeds under 10kts.

Presently, given a lack of convective inhibition, it wont take much
heating to get showers and thunderstorms going. Best time for this
looks to be the typical very early afternoon through evening hours
for any spot in the area, decreasing from west to east through the
night. Along with locally heavy rainfall, the stronger storms could
produce large hail and damaging wind gusts. Its possible that
isolated storms develop during the time of peak heating with a bit
more organized threat moving through from west to east from around 5
PM MDT through midnight MDT.

High temperatures are forecast to be in the lower 80s to lower 90s.
Low temperatures are forecast to be in the lower 50s to around 60.

Saturday-Saturday night...we'll be looking at isolated to scattered
thunderstorms during the late morning through afternoon hours as
slightly cooler air and a shift in the winds moves through. Chance
to likely pops move in from the north during the night as deeper
moisture moves in. Not much change in PWAT values when compared to
Friday/Friday night with 0-6km winds from the northwest 10-20 mph
during the day, increasing up to 25kts during the night.

High temperatures are forecast to be in the middle 70s to middle
80s. Low temperatures are forecast to be in the lower 50s to around
60.

Sunday-Sunday night...we'll be watching for showers and
thunderstorms to move off the Colorado front range and into far
eastern Colorado during the afternoon, continuing east during the
night. Favorable upper jet divergence suggests possible MCS type
event, mainly along and north of I-70. PWAT values during the night
up to 1.30 inches with 0-6km winds generally from the west or west-
southwest around 20kts.

High temperatures are forecast to be in the middle 60s to middle 70
with low temperatures in the lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 212 AM MDT Fri Jun 9 2023

The long term period continues to look active with an upper trough
moving near the area during the beginning of the week. However,
there is also a lot of uncertainty as guidance struggles to resolve
the upper pattern through the entire period.

Starting with the uncertainty, guidance continues to show a fair
amount of spread in solutions mainly in regard to positioning and
timing. Almost all guidance now is showing the upper low over the
Western CONUS elongating into a positively tilted trough across the
SW CONUS during the beginning of the week. The main differences are
how far south the lower heights extend and how deep the trough will
be. From this a couple of scenarios emerge. The main one is that the
area sees persistent cloud cover and rain chances with the trough
extending and moving just west of the area. Another potential is a
more northern track may be able to advect some drier air in from the
southwest which would then lead to drier and warmer conditions.
Currently am sticking with the wetter and cooler scenario for now
based on ensemble spreads favoring a deeper more southern track of
the upper trough. Severe weather and flooding will be possible and
would currently lean towards flooding with persistent rain chances
and the potential for the trough to remain near the area for a
couple of days. But as we've been saying, keep watching for updates
and things slowly become more clear.

The remainder of the week has guidance in fits as it tries to
resolve how the upper trough moving through the area fits into the
flow downstream with the upper low over the Great Lakes Region and
what will move through the flow upstream. Based on how things
generally go and what I've seen from guidance the past few days, I
am leaning towards a transition period followed by another system
moving through. If so, the mid part of the week would warm back to
near seasonable temperatures in the mid 80's and low 50's along with
daily storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jun 9 2023

KGLD...VFR conditions are expected throughout the 18Z TAF period
starting with variable winds around 6 kts that might see brief
periods of west-southwesterly winds around 11 kts. By 21Z, KGLD
sees vicinity thunderstorm chances starting before winds become
southeasterly around around 10 kts at 00Z and then southerly at
03Z. At 07Z, precipitation chances end for KGLD with winds
becoming westerly around 7 kts before winds become northwesterly
at 15Z.

KMCK...VFR conditions are seen at KMCK during the 18Z TAF period
beginning with variable winds around 6 kts that become southerly
around 8 kts at 21Z when vicinity thunderstorm chances begin. By
02Z, there looks to be a brief lull in precipitation chances as
winds veer to southwesterly before precipitation chances resume at
05Z with winds continuing to veer. By 09Z, KMCK will see storm
chances end with winds becoming variable around 6 kts.

Time on precipitation start chances still might be a little
uncertain, but not anticipating any precipitation to change flight
conditions. Will continue to monitor and amend TAFS as needed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KAK
AVIATION...076
Hazardous weather outlook, Jun 9, 12:06 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1206 PM MDT Fri Jun 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1206 PM MDT Fri Jun 9 2023 /106 PM CDT Fri Jun 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms are expected this afternoon
going into the night. The primary hazards include hail up to one
inch in diameter, wind gusts up to 65 mph, and locally heavy rainfall
which could produce flash flooding. The area of greatest concern is
generally along and south of Nebraska border.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There will be a continued risk for flooding from prolonged heavy
rainfall with any storms that develop during the weekend into early
next week. A few strong to severe thunderstorms can not be
completely ruled out Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. We would appreciate reports of
severe weather and heavy rainfall via telephone and social media.

In the hours before

Special weather statement, Jun 9, 11:17 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1217 PM CDT Fri Jun 9 2023

KSZ002-091745-
Rawlins KS-
1217 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Rawlins
County through 1245 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Atwood. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3976 10091 3958 10081 3957 10096 3957 10103
      3968 10109
TIME...MOT...LOC 1716Z 253DEG 3KT 3961 10100

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jun 9, 11:36 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
1236 PM CDT Fri Jun 9 2023

KSZ014-015-091800-
Sheridan KS-Thomas KS-
1236 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of eastern Thomas and
northwestern Sheridan Counties through 100 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rexford, or 18 miles northeast of Colby, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Thomas and
northwestern Sheridan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10055 3944 10074 3952 10079 3957 10071
      3957 10062
TIME...MOT...LOC 1735Z 244DEG 8KT 3949 10074

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Jun 9, 11:57 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1257 PM CDT Fri Jun 9 2023

KSZ014-091815-
Thomas KS-
1257 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of north central Thomas
County through 115 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gem, or 9 miles northeast of Colby, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Thomas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 10082 3940 10098 3954 10104 3957 10100
      3957 10089
TIME...MOT...LOC 1757Z 229DEG 14KT 3950 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Jun 9, 12:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
101 PM CDT Fri Jun 9 2023

KSZ002-003-091815-
Rawlins KS-Decatur KS-
101 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of east central Rawlins
and west central Decatur Counties through 115 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Herndon, or 12 miles west of Oberlin, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Rawlins and west central Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 10074 3983 10083 3991 10073 3979 10060
TIME...MOT...LOC 1801Z 231DEG 9KT 3980 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Jun 9, 12:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
110 PM CDT Fri Jun 9 2023

KSZ002-014-091845-
Rawlins KS-Thomas KS-
110 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Thomas
and southeastern Rawlins Counties through 145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gem, or 13 miles northeast of Colby, moving northeast
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Thomas
and southeastern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 10089 3952 10101 3971 10094 3968 10082
      3962 10074
TIME...MOT...LOC 1810Z 212DEG 15KT 3955 10092

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 9, 12:25 PM CST
Where
Sheridan County, 4 mi WSW of Selden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.508, -100.639

Torrential rainfall accompanied the hail.

Hail, Thomas

When
June 9, 2:02 PM CST to 2:12 PM CST
Where
Thomas County, 4 mi N of Colby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.458, -101.050

Pea to dime sized hail reported.

Thunderstorm Wind, Norton

When
June 9, 2:04 PM CST
Where
Norton County, 0.69 mi N of Lenora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.610, -100.000

Pea size hail occurred with the wind gusts of 50-60 MPH.

Hail, Sheridan

When
June 9, 2:14 PM CST
Where
Sheridan County, 4.87 mi E of Angelus
Measured
1.5 in hail
Reported by
Public
Coordinates
39.190, -100.580

The hail started out ping pong ball size then decreased to pea size by the end.

Hail, Wallace

When
June 9, 5:12 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -101.750

Hail, Wallace

When
June 9, 5:42 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.735, -101.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114187, 1114185, 1114183, 1114181, 1114182, 1114188.